×

zbMATH — the first resource for mathematics

On the exact distributions of Eulerian and Simon Newcomb numbers associated with random permutations. (English) Zbl 1057.62503
Summary: Eulerian and Simon Newcomb numbers are two of the most celebrated numbers associated with random permutations. Their distributions have been successfully used in various areas of statistics and applied probability. Conventionally, these distributions have been studied via combinatorial analysis. We provide a new, simple and unified probabilistic method based on the finite Markov chain imbedding technique to study the exact distributions of Eulerian and Simon Newcomb numbers. A new recursive equation which characterizes the Simon Newcomb numbers is obtained. We also show that many classical identities and recursive equations associated with Eulerian numbers are immediate consequences of our main result.

MSC:
62E15 Exact distribution theory in statistics
11B68 Bernoulli and Euler numbers and polynomials
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Carlitz, L., Extended Bernoulli and Eulerian numbers, J. duke math., 31, 667-690, (1964) · Zbl 0127.29501
[2] Carlitz, L., 1972. Enumeration of sequences by rises and falls: A refinement of the Simon Newcomb problem. J. Duke Math. 39, 267-280. · Zbl 0243.05008
[3] Carlitz, L., Permutations and sequences, Adv. math., 14, 92-120, (1974) · Zbl 0285.05011
[4] Carlitz, L.; Scoville, R.A., Generalized Eulerian numbers: combinatorial applications, Journal für die reine und angewandte Mathematik, 265, 110-137, (1974) · Zbl 0276.05006
[5] David, F.N., Barton, D.E., 1962. Combinatorial Chance. Hafiner, New York.
[6] Dillon, J.F.; Roselle, D., Simon Newcomb’s problem, SIAM J. appl. math., 17, 1086-1093, (1969) · Zbl 0212.34701
[7] Dwyer, P.S., The cumulative numbers and their polynomials, Ann. math. statist., 11, 66-71, (1940) · Zbl 0063.01200
[8] Fu, J.C., Reliability of consecutive-k-out-of-n: F systems with (k−1)-step Markov dependence, IEEE trans. reliab., R35, 602-606, (1986) · Zbl 0612.60079
[9] Fu, J.C., Exact and limiting distributions of the number of successions in a random permutation, Ann. inst. statist. math., 47, 435-446, (1995) · Zbl 0841.60007
[10] Fu, J.C., Distribution theory of runs and patterns associated with a sequence of multi-state trials, Statistica sinica, 6, 957-974, (1996) · Zbl 0857.60068
[11] Fu, J.C.; Koutras, M.V., Distribution theory of runs: a Markov chain approach, J. amer. statist. assoc., 89, 1050-1058, (1994) · Zbl 0806.60011
[12] Giladi, E.; Keller, J.B., Eulerian number asymptotics, Proc. roy. soc. lond. A, 445, 291-303, (1994) · Zbl 0837.05012
[13] Harris, B.; Park, C.J., A generalization of the Eulerian numbers with a probabilistic application, Statist. probab. lett., 20, 37-47, (1994) · Zbl 0801.60013
[14] Koutras, M.V., Eulerian numbers associated with sequences of polynomials, Fibonacci quart., 3